Guest

very itchy dog seems to be caused by giving him antibiotics


Asked by Member 930824 on Jul 21st 2010 Tagged allergies in Allergies
Report this question Get this question's RSS feed Send this question to a friend



Status

  • Cast your vote for which answer you think is best!


Answers

Jack

Antibiotics are the most common medication that dogs (and people!) react to.

There are two types of reaction. One is a Side Effect. These are considered to be more or less expected and can include a wide variety of symptoms, from basic gastric issues like loose stools and slightly upset tummy to life threatening diarrhea or dehydration and many more things. The majority of side effects are mild and the lesser dose and lesser time a dog is on the med, the more mild side effects generally are.

The other type of reaction is much more dangerous potentially and is a true drug allergy. Itching, a rash or reddened skin or eyes, wheezing or drooling are considered a medical emergency and must be treated immediately. And obviously the drug must be discontinued.

At this point, since allergic reactions can escalate exponentially with each pill, I'd discontinue this med and talk to the vet with a full list of symptoms. They may advise you to give him a different but similar antibiotic instead.


Jack answered on 7/21/10. Helpful? Yes/Helpful: No 0 Report this answer